Sports FAQ
Home / Bike Health

Verapamil?

colorisnt2010-12-13 08:09:37 +0000 #1
Some of you may remember me posting about insane migraines. Well, I have tried EVERYTHING I can and the only thing that has worked so far is Topamax, which gave me a kidney stone that needed removing surgically! So, I am off of it. I tried Namenda (alzheimer's drug with good clinical results for migraine sufferers), but it didn't seem to work.

A little over a week ago, I find myself paralyzed on my right side with a migraine. I was admitted to the ER and given a lot of drugs. I also FINALLY got to see a very good (at least I think so) Neurologist. He did my follow up and put me on Verapamil. While I am often suspect of neuros who claim things will work (because it is ALWAYS hit or miss), I worked as a case manager for Medicaid this summer and many clients (elderly and disabled) love him.

He's not only a doctor, but also an academic, which impressed me a lot. And he didn't underestimate my ability to use Medline or something to search. He apparently thinks I am a researcher by nature being a phd student and all haha.

Anyhow, he put me on this thinking it would be like Topomax. So far, it seems to work. I had a horrendous migraine earlier this week that I think would have been much worse. My right side is still really week, but no longer tingly. He told me recovery could be slow just because of how it was and how much I expect of myself (physically). Anyhow, anyone have experience with it?

Did it work for you? Any weird side effects?


badger2010-12-13 08:16:20 +0000 #2
sorry, can't tell you anything about the drug, but just wanted to comment on how awful it must be for you to be having such debilitating migraines. And here I moan about getting a menstrual migraine which, to you, must be a walk in the park!!

Just wanted to wish you luck with the meds, hope it works for you!
DebbieOSablada2010-12-13 08:22:07 +0000 #3
Hi... I know you've said you've tried EVERYTHING.. were you evaluated for TMDs and parafunction ??
soprano2010-12-13 09:04:27 +0000 #4
I've taken verapamil for migraines and to bring down some temporarily high blood pressure. (Funny how near-constant, debilitating pain and watching my life and career fall apart will make the blood pressure rise.)

It helped with the migraines. The total number of migraines that I experienced each month was cut in half. (Unfortunately, this was not enough for me to return to a normal life.) It also dropped my blood pressure too low. Since it was at least partially working, we tried tweaking the dose for a few months. Eventually I got fed up with the side effects, called the doctor, and we moved on to another medication.

Because this is an athletically-inclined forum, I want to note that one of my side effects was that when I tried to exercise, as soon as I got warmed up, I would black out and/or feel my heart start to race. I would advise you to ride or do other exercise with a buddy or in an environment like a gym, where there are people nearby, until you know how you will react to this medication. Fainting on a bike in traffic or out in the middle of nowhere would suck. (I'm not a medical professional, etc. and hopefully you won't have this problem anyway!)

Good luck! I know how frustrating medication trial-and-error is. I really hope that you find something that works for you.

Reply

Name:
Content:


Other posts in this category